Alert archive / Nebraska / Tornado Warnings in 2019

Tornado Warning 28, NWS Cheyenne, WY

July 17, 2019Sioux County, Nebraska

NWS Cheyenne, WY issued this tornado warning at Jul 17, 2019, 6:27 PM MDT for Sioux County, Nebraska. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2019, 6:27 PM MDT (00:27 UTC)
Expired
Jul 17, 2019, 6:48 PM MDT
In force
21 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Observed
Hail
1.5 in

County Sioux County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2019-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2019-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

626 
WFUS55 KCYS 180027
TORCYS
NEC165-180100-
/O.NEW.KCYS.TO.W.0028.190718T0027Z-190718T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
627 PM MDT Wed Jul 17 2019

The National Weather Service in Cheyenne has issued a

* Tornado Warning for...
  Northeastern Sioux County in the Panhandle of Nebraska...

* Until 700 PM MDT.

* At 626 PM MDT, a confirmed tornado was located 15 miles north of 
  Harrison, moving southeast at 20 mph.

  HAZARD...Damaging tornado and ping pong ball size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Montrose around 640 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4295 10351 4286 10350 4268 10355 4284 10391
      4298 10384
TIME...MOT...LOC 0026Z 296DEG 19KT 4291 10385 

TORNADO...OBSERVED
HAIL...1.50IN

$$

Brothers
2 follow-up statements
622 
WWUS55 KCYS 180035
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
635 PM MDT Wed Jul 17 2019

NEC165-180100-
/O.CON.KCYS.TO.W.0028.000000T0000Z-190718T0100Z/
Sioux NE-
635 PM MDT Wed Jul 17 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
NORTHEASTERN SIOUX COUNTY...
    
At 630 PM MDT, a confirmed tornado was located 15 miles north of 
Harrison, or 32 miles west of Chadron, moving southeast at 35 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Sioux County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4294 10351 4286 10350 4268 10355 4283 10382
      4296 10377
TIME...MOT...LOC 0034Z 295DEG 31KT 4284 10365 

TORNADO...OBSERVED
HAIL...1.50IN

$$

Brothers
006 
WWUS55 KCYS 180048
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
648 PM MDT Wed Jul 17 2019

NEC165-180057-
/O.CAN.KCYS.TO.W.0028.000000T0000Z-190718T0100Z/
Sioux NE-
648 PM MDT Wed Jul 17 2019

...THE TORNADO WARNING FOR NORTHEASTERN SIOUX COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. 

LAT...LON 4294 10351 4286 10350 4268 10355 4283 10382
      4296 10377
TIME...MOT...LOC 0045Z 296DEG 19KT 4281 10356 

$$

Brothers

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jul 17, 5:28 PM MDT, 59 minutes earlier.

Area forecast discussion, Jul 17, 5:28 PM MDT, 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
528 PM MDT Wed Jul 17 2019

.SHORT TERM...(This evening through Thursday)
Issued at 249 PM MDT Wed Jul 17 2019

Very warm temperatures this afternoon with highs in the 80s and
90s for much of southeastern Wyoming and western Nebraska. A
dryline was analyzed across the eastern 1/3rd of Wyoming, with
very dry air to the west and seasonable moist air across the
panhandle. Satellite showed developing cumulus along the dryline
with some weak thunderstorms. Aloft, a large cyclonic eddy was
located over the northern 1/3rd of the CONUS. An embedded 500 mb
shortwave trough was analyzed over the Rocky mountains. Increasing
mid level flow with a 40 to 50 kt mid level jet was seen arching
through the base of the trough this afternoon.

The short term weather threats are multi faceted. Severe weather
will be possible this afternoon and evening mainly across the
northern Nebraska panhandle and eastern Wyoming. Moist easterly
flow will provide abundant low level moisture with dewpoints in
the 50s and 60s. Capping remains strong, with 700 mb temperatures
pushing 12 to 15c at the nose of the thermal axis. Storm
development remains a bit uncertain but at least isolated storm
should develop late this afternoon. Strong instability is
expected to develop with MLCAPE near 2500 j/kg. Mid level shear
will favor supercells and organized storms capable of large hail
and strong winds. An isolated tornado is also possible across the
far northern parts of the CWA where low level shear remains better
along a weak front/differential heating zone. Storms should grow
upscale eventually with enhanced damaging winds possible.

The other factor is the fire weather potential Thursday afternoon
and evening. A red Flag Warning has been hoisted for Zone 310
Thursday. The dry air moving in from the west, in combination
with the jet aloft will produce critical fire weather conditions
for much of southeastern Wyoming. Fuels remain mostly non critical
with the exception of zone 310. Very warm temperatures are
forecast underneath at 700 mb warm nose and thermal trough. 20-22c
700 mb temps will drive highs into the 90s and 100s across much
of the area. Fire weather concerns will likely continue through
the end of the week as fuels continue to dry and winds remain
gusty.

.LONG TERM...(Friday through Wednesday)
Issued at 249 PM MDT Wed Jul 17 2019

The long term forecast looks to remain mostly dry and warm for
southeastern Wyoming and western Nebraska. The 500 mb trough will
flatten as more zonal westerly flow develops in the early
weekend. Temperatures will continue to run 10 to 15 degrees above
average, as mid level heights begin to rise to the south. A 4
corners high/omega block should develop by early next week, which
will keep the furnace on across the area. Models currently
disagree about the strength of the high and the position of the
subsequent flanking troughs. The Euro remains much more zonal with
the pattern and keeps any influence of lift well away from
Wyoming and Nebraska. The GFS is a bit more aggressive with the
northeastern US trough, and does show some potential for isolated
showers early next week. Regardless of the differences, both
patterns favor a warm and relatively dry period. Fire weather
concerns will be noteworthy as fuels begin the drying process and
temperatures remain favorable.

Some monsoonal moisture may work in by mid week and late week
favoring the development of some thunderstorms on the fringe of
the high. This is not well forecast at the moment, but could
become a more influential player in the coming days. Model details
breakdown in the extended, but the general pattern looks to
remain above average with temperatures for the foreseeable future.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 526 PM MDT Wed Jul 17 2019

VFR. Thunderstorms in the vicinity at Chadron until 02Z. Wind
gusts to 29 knots at Wyoming sites until 03Z, then wind gusts to
37 knots at all sites after 15Z Thursday.

&&

.FIRE WEATHER...
Issued at 249 PM MDT Wed Jul 17 2019

Critical fire weather conditions are expected for much of
southeastern Wyoming Thursday afternoon and evening, extending into
Friday. Gusty winds from the west of 10 to 20 mph with frequent
gusts to 30 mph with humidities below 10% are likely. Fuels remain
mostly non critical, but rapid drying is expected over the next
few days with warm temperatures. Additional fire weather concerns
may develop next week as high pressure continues to build.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 7 PM MDT Thursday for WYZ310.

NE...None.
&&

SHORT TERM...AL
LONG TERM...AL
AVIATION...RUBIN
FIRE WEATHER...AL
Hazardous weather outlook, Jul 17, 3:56 PM MDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
356 PM MDT Wed Jul 17 2019

NEZ003-019>021-054-055-096-WYZ103>106-109>117-182200-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
356 PM MDT Wed Jul 17 2019

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms are possible this afternoon and evening
with some gusty winds but widespread hazardous weather is not
expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-095-WYZ101-102-182200-
Dawes-North Sioux-Converse County Lower Elevations-
Niobrara County-
356 PM MDT Wed Jul 17 2019

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are possible this afternoon and evening.
Some of these storms could become severe with large hail and
damaging downburst winds. Storms are expected to end after 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

.Spotter information statement...

Spotter activation may be required this afternoon and evening.

WYZ107-108-118-119-182200-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
356 PM MDT Wed Jul 17 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Red Flag Warning is in effect from 11 am through 7 pm Thursday.
Fire weather conditions are likely with strong winds warm
temperatures and low relative humidity.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 17, 5:29 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
529 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             11 N LANCE CREEK        43.18N 104.64W
07/17/2019  M1.75 INCH       NIOBRARA           WY   TRAINED SPOTTER

            DURATION 10 MINUTES. WINDOW DAMAGED.

&&

MJAMSKI
Local storm report, Jul 17, 5:30 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
530 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             7 NE LANCE CREEK        43.09N 104.54W
07/17/2019  M1.00 INCH       NIOBRARA           WY   TRAINED SPOTTER

&&

MJAMSKI
Special weather statement, Jul 17, 6:02 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
602 PM MDT Wed Jul 17 2019

WYZ102-180030-
Niobrara County WY-
602 PM MDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 630
PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lance Creek, or 27 miles north of Lusk, moving east at
30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Redbird and Lance Creek.

LAT...LON 4306 10467 4321 10468 4328 10425 4306 10423
TIME...MOT...LOC 0002Z 265DEG 27KT 4315 10457

Brothers
Local storm report, Jul 17, 6:08 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
608 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          22 NE LUSK              42.99N 104.15W
07/17/2019                   NIOBRARA           WY   LAW ENFORCEMENT

            CONFIRMED TORNADO ON THE GROUND.

&&

MJAMSKI
Local storm report, Jul 17, 6:19 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
619 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     FUNNEL CLOUD     18 N HARRISON           42.95N 103.88W
07/17/2019                   SIOUX              NE   LAW ENFORCEMENT

            FUNNEL CLOUD DROPPING AND LIFTING.

&&

MJAMSKI
Local storm report, Jul 17, 6:25 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
625 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TORNADO          15 N HARRISON           42.91N 103.88W
07/17/2019                   SIOUX              NE   TRAINED SPOTTER

            CONFIRMED TORNADO ON THE GROUND.

&&

MJAMSKI

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:06 PM MDTTornado Warning Tornado observedCYSSioux24 min
Jul 17, 6:45 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux45 min
Jul 17, 7:27 PM MDTSevere Thunderstorm WarningCYSDawes28 min
Jul 17, 7:36 PM MDTTornado WarningCYSDawes24 min
Jul 17, 8:01 PM MDTSpecial Weather StatementCYSDawes29 min
Jul 17, 8:28 PM MDTSpecial Weather StatementCYSDawes17 min

Nearby

Tornado Warnings in Nebraska, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.